Sentinel Alert on Opioids Spotlights Provider Misuse
Unintentional respiratory depression due to incorrect use of opioids in hospitals occurs in .5% of patients after surgery, according to a new Joint Commission Sentinel Event Alert highlighting lack of providers' knowledge about potency differences and other risks.
"Of the opioid-related adverse drug events, including deaths, that occurred in hospitals and were reported to The Joint Commission's Sentinel Event database (2004-2011), 47% were wrong dose medication errors, 29% were related to improper monitoring of the patient, and 11% were related to other factors, including excessive dosing, medication interactions and adverse drug reactions," the alert said.
Asked whether the alert was issued in response to a cluster of more recent adverse reactions related to opioids, a commission spokeswoman said in an e-mail that opioid analgesics "are among the top three drugs in which medication-related adverse events are reported" to the acute care accreditation organization.
Additionally, clinicians need to be aware of alternatives, "including multi-modal therapies such as physical therapy, acupuncture, manipulation or massage; and non-narcotic analgesics such as acetaminophen and muscle relaxants," she wrote. These non-narcotics may reduce the dose of opioids.
- Half of All Primary Care, Internal Medicine Jobs Unfilled in 2013
- How Digital Strategy Shapes Patient Engagement at Boston Children's Hospital
- CFO Exchange: Smartphones Poised to Disrupt Healthcare, Says Topol
- CNO on Hospital Redesign: 'You Can't Over-Communicate'
- Some Cancer Hospitals' Quality Data Will Soon Be Public
- CA Powers Up $80M HIE to 'Create Value in the Data'
- TJC Warns Hospitals of Deadly Medical Tubing Mistakes
- 3 Traits Personality Assessments Can't Reveal
- PA Ranks See 'Phenomenal Growth,' Lack of Diversity
- Consumerism Drives Healthcare Branding, Rebranding Efforts